Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Wichita, KS

March 3, 202422 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 3, 2024, 12:21 AM CST for 22 counties in Kansas. It took effect at Mar 3, 2024, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 12:21 AM CST (06:21 UTC)
In effect from
Mar 3, 2024, 11:00 AM CST
Expired
Mar 3, 2024, 5:58 PM CST
In force
7 hr
Issued by
NWS Wichita, KS
All 22 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WWUS83 KICT 030621
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1221 AM CST Sun Mar 3 2024

KSZ051>053-067>071-082-083-091>095-098-032130-
/O.UPG.KICT.FW.A.0002.240303T1800Z-240304T0100Z/
/O.NEW.KICT.FW.W.0002.240303T1700Z-240304T0100Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
1221 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 051, 052, 053, 067, 068, 069, 070, 071, 082, 083, 091, 092,
093, 094, 095, AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 7 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
943 
WWUS83 KICT 030805
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
205 AM CST Sun Mar 3 2024

KSZ049-032315-
/O.EXA.KICT.FW.W.0002.240303T1700Z-240304T0100Z/
Saline-
205 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONE 049...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 7 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ051>053-067>071-082-083-091>095-098-032315-
/O.CON.KICT.FW.W.0002.240303T1700Z-240304T0100Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
205 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 051, 052, 053, 067, 068, 069, 070, 071, 082, 083,
091, 092, 093, 094, 095, AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
622 
WWUS83 KICT 031457
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
857 AM CST Sun Mar 3 2024

KSZ048-050-072-096-099-040100-
/O.EXA.KICT.FW.W.0002.240303T1700Z-240304T0100Z/
Ellsworth-Rice-Allen-Neosho-Montgomery-
857 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048, 050,
072, 096, AND 099...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 7 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 15 to 25 mph with gusts of 35 mph becoming
  west in central Kansas. South to southwest winds of 20 to 25 
  mph with gusts to 40 mph in southeast Kansas.

* Relative Humidity...As low as 14 percent this afternoon.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ049-051>053-067>071-082-083-091>095-098-040100-
/O.CON.KICT.FW.W.0002.240303T1700Z-240304T0100Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Chautauqua-
857 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049,
051, 052, 053, 067, 068, 069, 070, 071, 082, 083, 091, 092, 093,
094, 095, AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 25 mph with gusts of 35 to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
220 
WWUS83 KICT 032009
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
209 PM CST Sun Mar 3 2024

KSZ048-050-032115-
/O.CAN.KICT.FW.W.0002.000000T0000Z-240304T0100Z/
Ellsworth-Rice-
209 PM CST Sun Mar 3 2024

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 048 AND 050...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

While humidity levels will remain low through the late afternoon,
west winds have diminished and will continue to do so toward 
early evening. This is expected to lessen the critical fire 
danger risk across the area.

$$

KSZ049-051>053-067>072-082-083-091>096-098-099-040100-
/O.CON.KICT.FW.W.0002.000000T0000Z-240304T0100Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-
209 PM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049,
051, 052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092,
093, 094, 095, 096, 098, AND 099...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 to 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
028 
WWUS83 KICT 032358
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
558 PM CST Sun Mar 3 2024

KSZ049-051>053-067>072-082-083-091>096-098-099-040100-
/O.CAN.KICT.FW.W.0002.000000T0000Z-240304T0100Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-
558 PM CST Sun Mar 3 2024

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 049, 051, 052, 053, 067, 068, 069,
070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, AND
099...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Wind speeds have decreased sufficiently to eliminate extreme fire
danger. Therefore, the Red Flag Warning has been cancelled. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 9:49 PM CST, 2 hours 32 minutes earlier. Its key messages:

  • * Very high and possibly extreme grassland fire danger on Sunday. * Increasing chances for showers/isolated storms mid to late next week.
Area forecast discussion, Mar 2, 9:49 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
949 PM CST Sat Mar 2 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

* Very high and possibly extreme grassland fire danger on
  Sunday.

* Increasing chances for showers/isolated storms mid to late
  next week.

&&

.DISCUSSION...
Issued at 214 PM CST Sat Mar 2 2024

Southerly component low level flow will ramp up tonight with
shallow moisture return over eastern Kansas which will sharpen
up the dry-line (DL) over central Kansas by sunrise on Sunday
morning. If NAM is more correct, which it has been of late with
shallow moisture, expect some patchy stratus may develop
east of the turnpike early which should scour/mix out by midday
on Sunday. Strong/gusty southerly and rather moist flow will
prevail ahead of the DL with much drier/gusty southwesterly flow
in its wake. Position and eastward move of the DL will be key
to location/movement of the more critical fire weather concerns
(see fire weather discussion below). Plan to stay close to short
term model blend with dew points for now. While winds should
remain gusty into the afternoon over south central and southeast
Kansas, they should lessen across central Kansas as a weak cold
front sags into the area. On Sunday evening, a few elevated
showers may develop if there is sufficient instability along the
frontal boundary in east central/southeast Kansas, though
marginal enough to leave out of the forecast for now. The
developing surface cyclone moving into north central Kansas
Sunday night will draw shallow moisture back northwest along
the retreating DL to along/just west of the turnpike corridor.
The DL will then merge with a stronger cold front sweeping
southeastward across central and eastern Kansas during Monday.
Cooler, yet still mild, behind the front in central Kansas with
southeast Kansas squeezing out one more unseasonably warm day.
Depending on the frontal timing there is remote possibility for
convection in far southeast Kansas, though will just show remote
shower chances for now.

Cooler and dry for Tuesday though temperatures still well above
climo for early March. There is somewhat higher confidence on
chances for beneficial precipitation Wednesday night through
Friday ahead of a split upper flow regime within a mean western
conus trof as it migrates into the Plains. Temperatures are
expected to remain above climo though trending cooler late in
the week.

Darmofal

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 947 PM CST Sat Mar 2 2024

VFR conditions are forecast to prevail through the period. A
strong southwesterly low-level jet (LLJ) of 50-60 kt near
1500-2000 ft AGL will persist overnight into early Sunday
areawide. This will support low-level wind shear (LLWS) and/or
low-level turbulence across the region. LLWS conditions will
subside between 12-15z Sunday morning as the LLJ weakens.
Additionally, as low-level moisture streams northward, could
see FEW-SCT MVFR clouds over southeast Kansas between 11-16z.
At this time, a bonifide ceiling is not expected. Otherwise,
breezy/gusty south to southwest winds will prevail across the
region Sunday, subsiding some toward evening, but then
increasing again by late evening and overnight Sunday night.

&&

.FIRE WEATHER...
Issued at 214 PM CST Sat Mar 2 2024

Very high grassland fire danger is expected across the entire area
on Sunday. A more critical extreme fire danger remains possible
across south central Kansas and a portion of the Flint Hills. The
position and eastward move of the dry-line (DL) will be key to
the location and movement of the more critical fire weather
concerns. The highest confidence for now resides across south
central Kansas where several hours of lower humidity and gusty
south to southwest winds are expected behind the DL passage from
late morning through the afternoon. Locations further east
across the Flint Hills may experience a more limited window if
the DL passage is later in the afternoon, though still possible.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday
evening for KSZ051>053-067>071-082-083-091>095-098.

&&

DISCUSSION...KED
AVIATION...ADK
FIRE WEATHER...KED
Hazardous weather outlook, Mar 2, 2:41 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
241 PM CST Sat Mar 2 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
241 PM CST Sat Mar 2 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Very high fire danger will continue for most of the area through
early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very high grassland fire danger is expected area-wide on Sunday with
extreme fire danger possible in south central Kansas and the Flint
Hills. Refer to the Fire Weather Watch for details.

Very high fire danger is expected on Monday behind a cold front
across central Kansas.

There will be periodic chances for thunderstorms Wednesday night
through Thursday night. The storms are not expected to be strong or
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.